Lipitor is a highly successful medication for treating high cholesterol and related conditions that like all successful medications, is not without its controversies and among these is Lipitor and muscle pain.
Lipitor, from the company ‘Pfizer’ and also known as Atorvastatin, is a commercially available type of drug known as a ‘statin’, which is used primarily for lowering blood cholesterol but also works to treat plaque and lower inflammation. It inhibits HMG-CoA reductase, which determines the rate that the hepatic tissue produces mevalonate – a tiny molecule that’s used in the synthesis of cholesterol and its derivatives. Through this function, Lipitor can lower cholesterol which also lowers LDL cholesterol.
First synthesised by Bruce Roth in 1985 and today sells over $12 billion worth each year and rising making it possibly the best selling drug in the world. While the patent for Lipitor lasts until 2011 there are several more statins available on the market however giving more options for consumers.
One in five adults has high cholesterol which explains the high sales. Furthermore high cholesterol can greatly increase the likelihood of developing heart disease which is actually the number one health risk in the US. Only about 20% of your cholesterol is a result of your diet with the rest being determined by factors outside of your control (processes within the body). For many then, exercise and diet change are not enough to control cholesterol and with Lipitor clinically proven to lower cholesterol by 30-60% it’s understandable that it’s so popular.
Lipitor and muscle pain is just one of the side effects experienced. Others include headache, constipation, diarrhoea (though not at the same time), flatulence, stomach pain and rashes. These are rare however and muscle pain is by far the most common. This muscle pain is usually bearable however despite being unpleasant, but is also linked closely to the amount of the medication taken. In studies the pain was shown to occur in 5-6% of those taking the medication, but that where the dosage was 80mg or less it did not occur at all. In one percent of cases the muscle pain was serious and made the drug unusable. The side effects are similar in other cases of statin and are not unique to Lipitor by any means.
Lipitor and muscle pain can go hand in hand then but not all of the time. When it does create muscle pain it is up to the discretion of the patient to decide to continue usage or not. However in cases of Lipitor and muscle pain consultation should be sort from a doctor as myopathy and rhabdomyolysis can also occur and be causing the pain. Rhabdomyolysis is a serious problem as it can cause muscles to break down, and lead to kidney failure and even death. This is very rare indeed however and in most cases there will be no, or very minimal, pain.
Last Updated on